Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 341, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 2:31 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 2:31 PM CDT (19:31 UTC)
- Expired
- Oct 9, 2001, 3:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:45 PM CDT | Hail 0.75 | Aurelia, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS53 KFSD 091932 SVRFSD IAC021-035-092000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 231 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA SOUTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 300 PM CDT * AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF AURELIA...OR ABOUT 13 MILES WEST OF STORM LAKE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AURELIA AROUND 235 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4257 9559 4256 9540 4287 9515 4284 9538
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:58 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 9, 9:58 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 AM CDT TUE OCT 9 2001 STG SYSTEM TO MAKE ITS WAY THROUGH THE CWA THIS AFTN AND OVRNGT. SFC LOW CURRENTLY OVR NWRN KS/ERN CO INITIALIZED WELL ON 12Z MESO-ETA. LOW WL BE IN CNTRL NE BY 00Z...AND THEN MOV QUICKLY NE THROUGH THE CWA TO CNTRL MN BY 09Z AS MAIN UPPER LVL TROF DIGS OUT OF THE NRN RCKYS. PCPN SHUD BE OUT OF THE AREA BY EARLY WED MRNG. INSTABILITY...LIFT...AND LOW LVL SHEAR ALL INCRS THRU THE AFTN...SO TSRA POSSIBLE THROUGHOUT THE CWA THIS AFTN AND EARLY EVNG...WITH BEST CHCS FOR THUNDER AND PSBL SVR BEING FM KSUX TO KMJQ. HAIL WOULD BE THE MAIN THREAT IN THIS AREA FM 21Z TO 03Z WITH COLDER AIR AND MDTLY STG LAPSE RATES AT MID LVLS. WL NEED TO UPDT ZONES MAINLY FOR WORDING...AND WL ISSUE A SIG WX OUTLOOK FOR SVR CHCS IN SERN ZONES. .FSD...NONE GILLISPIE
In the hours before
Special weather statement, Oct 9, 11:00 AM CDT, 3 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE OCT 9 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A STRONG LATE SEASON STORM SYSTEM WILL MAKE ITS WAY THROUGH THE AREA THIS AFTERNOON AND TONIGHT. A SURFACE LOW OVER NORTHWESTERN KANSAS THIS MORNING WILL MOVE TO CENTRAL NEBRASKA BY LATE AFTERNOON...AND THEN TO CENTRAL MINNESOTA BY MIDNIGHT. SUFFICIENT MOISTURE... INSTABILITY...LIFT...AND LOW LEVEL WIND SHEAR WILL ALLOW FOR SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM. THE BEST CHANCE FOR SEVERE WEATHER...WITH HAIL BEING THE MAIN THREAT...WILL BE ACROSS NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA. SDZ071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-100500- JACKSON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...ELK POINT...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: WARM MOIST AIR MOVING IN AT LOW LEVELS WILL CONTINUE TO DESTABILITZE THE ATMOSPHERE THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL REDEVELOP THROUGH THE AFTERNOON. THE BEST CHANCES FOR SEVERE WEATHER WILL BE FROM 300 PM TO 800 PM. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM. SDZ056-062-066-067-069-070-MNZ071-072-080-081-089-097-098-IAZ001-100500- LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES- TURNER-LINCOLN-LYON-YANKTON-CLAY- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE AREA THROUGH THIS AFTERNOON. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS...MAINLY BETWEEN 200 PM AND 700 PM. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>055-057>061-063>065-068-100500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA- DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.